I tried Abilify in May to June of 2008. When I was on the 2mg dose, things seemed to be ok. When I went up to 5mg, I had tremendous leg pain and muscle stiffness. When I went down to 2mg again the leg problems went away. Then my doctor decided to switch me to Seroquel. I gradually increased my dosage up to 100 mg. At that point, my leg troubles began again. Unfortunately, they never ended. I got off the Seroquel and the leg pain persisted. It's bad in the morning. My right hamstring is always stiff. It can get better or worse without any rhyme or reason. Sometimes, sitting in a chair can trigger bad pain because of the pressure on my hamstrings due to the edge of the chair. It also seems to get worse with exercise. If I do a lot of walking, I'll be in bad pain for the next three days. Most of my pain symptoms are symmetric. There are days when even my shoes hurt as if they're on the wrong foot.
I've seen a spine guy, an endocrinologist, a neurologist, and have had xrays and MRIs of my back. I had an EMG done of my leg muscles and that was normal. Blood work was normal. Pain killers, including Vicodin don't work. Muscle relaxants, including central nervous system relaxants don't work. Been on Requip and that didn't help. I've been told it's not MS, NMS, Fibromyalgia, or Tardive Disconesia.
Sorry for the long post but I wanted to put it all out there. Does anybody have anything like this? Has anybody ever heard of something like this?
It all depends if you on an antipsychotic still and what's going on. If you aren't on an antipsychotic and it still persists I would be surprised if its not tardive dyskinesia but post in the neurology forum for more of an answer on that. Tardive dyskinesia exists in all forms (as I have, you can read my journal entries) and there is tardive akathesia which could describe what you are going through. You would need to consult a movement disorders specialist. Now if you are still on an antipsychotic of any kind and the muscle stiffness (dystonia) and motor restlessness (akathesia) gets worse as the dose goes up those are standard extra pyramidal side effects which are temporary. What antipsychotic are you on now if any? If tardive dyskinesia were ever considered as a criteria Clozaril would still be an option. The antipsychotic agent I am on in Phase II FDA study glycine may start to be incorporated into treatment and that is a glutamate antagonist a new form of antipsychotic in study that does not cause tardive dyskinesia or diabetes and has a fuller recovery rate. For the official study google "Dr. Javitt, glycine". My case study will be published and at that time I will make any official results or conclusions published available. Some trained psychopharmocologists might consider it as an adjunct (additional) antipsychotic agent although it could not be taken with Clozaril as they interact.
I would see a movement disorders specialist regardless as they have a greater understanding of what any movement disorders are. If you have e.p.s. though that is just treated with a side effect pill and not of concern but if you are no longer taking an antipsychotic then they still have to look further and you might want to repost your question in the neurology forum. Some of the advice from the neurologist was specifically helpful and I printed it out for my neurologist who started me on some of the medications suggested after researching them on his own.
Thanks for the input. I am currently on Lamictal 300mg (have been for some time), Lithium, Trazodone 100mg (have also been on it for some time), and a small amount of Lexapro.
My muscles don't move like classical Tartive Dyskinesia. I don't have the urge or need to move them, nor do I have the need to constantly walk (except for the bipolar driven pacing). As per your suggestion, I've been looking into TD as well as dystonia. My leg movements, when not stiff and pain riddles, are highly controllable and precise. This is the baffling thing. Do you think it's possible that the antipsychotics I was on triggered a reaction to the meds I was already taking?
Anti-depressents can cause akathesia and temporary movement disorders as well so it depends. Speak to your psychiatrist about obtaining a side effect pill that might help control this. Gave you some other information as well. Ask your psychiatrist if it applies.
Just wanted to chime in that my mom has chronic leg cramps, and she takes abilify and she used to take seroquel, but the leg pain seems to be chronic and when her leg cramps are really bothering her, it really takes away from her day. The only thing that seems to work is having somebody massage the legs, to get rid of the muscle stiffness... that seems to work better than ibuprofen.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.